RENEW OR SUBSCRIBE TO PPM
Subscription is FREE for qualified healthcare professionals in the US.

A Case of Statin Therapy in a Patient With Rhabdomyolysis

While the incidence of statin-induced rhabdomyolysis is relatively low, estimated at 0.44 per 10,000 person-years,1 the complication potentially can be life-threatening, which begs the question: Should patients stay off statins indefinitely in the event of statin-induced rhabdomyolysis?

Perhaps not. A recent case report success reintroducing statin therapy to a patient who previously had experienced stain-induced rhabdomyolysis.2

The report, recently featured in the Journal of Clinical Lipidology, described a 43-year-old patient having an episode of rhabdomyolysis 3 months after starting atorvastatin 20 mg daily. Upon examination for complaints of shoulder girdle pain following a new weight-training regimen, the patient’s creatine kinase (CK) levels had peaked to 47,595 U/L, with mild renal impairment, and elevated alanine transaminase and aspartate transaminase levels.2

But after taking the patient off atorvastatin, use of lifestyle modification and nicotinic acid were unsuccessful at improving the patient’s lipid profile. It was after reintroducing an alternative statin—rosuvastatin—that the patient responded favorably.

Unfortunately, it is unclear how statins can induce rhabdomyolysis in patients,3 and at the same time, there is little evidence patients will see comparable benefits from alternative lipid-lowering approaches.

In this case report, certain caveats also should be considered, like the patient’s medical and family history, and the use of his exercise regimen shortly before the incidence of rhabdomyolysis. While the exercise was unlikely the sole cause of the rhabdomyolysis, serious exertion in combination with statin use could trigger the syndrome, especially in patients not accustomed to such exertion, the authors noted.

While there is no evidence that reintroduction of an alternative statin will improve a patient’s tolerability, it is considered common practice for patients who suffer from muscle symptoms induced by their initial statin regimen,4 the belief being patients may tolerate a new statin differently from the last 1 they were taking.1 But since the incidence of statin-induced rhabdomyolysis is still a relatively rare medical issue, it is difficult to study the topic in a randomized, controlled trial.

In this case, it appears reintroducing a patient to statin treatment following an adverse event like rhabdomyolysis may be a safe option, taking special consideration of the timing of the drug’s reintroduction, the type of statin used, and the dosage prescribed. Careful monitoring of CK levels also is recommended.

 

Last updated on: November 9, 2016
First published on: October 31, 2016
Continue Reading:
Benzodiazepines and Opioids: Only Trained Pain Practitioners Should Prescribe
SHOW MAIN MENU
SHOW SUB MENU